Psychopharmacology: lamotrigine and valproate interaction: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: lamotrigine and valproate interaction

Sample item

A patient with bipolar disorder is well controlled on valproate and the clinician plans to add lamotrigine for depressive relapses. How should lamotrigine be dosed?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Start at about half the usual dose and titrate slowly

Valproate inhibits glucuronidation and roughly doubles lamotrigine concentrations, raising the risk of serious rash including Stevens-Johnson syndrome. Lamotrigine must therefore be started at a lower dose and increased slowly. Enzyme inducers such as carbamazepine have the opposite effect.

Option by option

  • A. Use the usual dose because there is no interaction

    There is a significant interaction, so standard dosing risks toxic rash.

  • B. Double the usual dose because valproate induces its metabolism

    Valproate inhibits rather than induces lamotrigine metabolism; carbamazepine is the inducer.

  • C. Start at about half the usual dose and titrate slowly (correct)

    Correct. Valproate raises lamotrigine levels, so use a reduced dose with slow titration.

  • D. Stop valproate for two weeks before starting

    Stopping valproate is unnecessary and risks relapse.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Start at about half the usual dose and titrate slowly. Valproate inhibits glucuronidation and roughly doubles lamotrigine concentrations, raising the risk of serious rash including Stevens-Johnson syndrome.

Why is "Use the usual dose because there is no interaction" not the answer?

There is a significant interaction, so standard dosing risks toxic rash.

Why is "Double the usual dose because valproate induces its metabolism" not the answer?

Valproate inhibits rather than induces lamotrigine metabolism; carbamazepine is the inducer.

Why is "Stop valproate for two weeks before starting" not the answer?

Stopping valproate is unnecessary and risks relapse.

What concept does this question test?

It tests Psychopharmacology: lamotrigine and valproate interaction in Psychiatry. Lamotrigine must therefore be started at a lower dose and increased slowly. Enzyme inducers such as carbamazepine have the opposite effect.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: lamotrigine and valproate interaction?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.